Elementary  |  Toddler and Preschool  |  Adults  |  Pain killers  |  Acetaminophen

Acetaminophen: Take It Safely

The Bottom Line

Acetaminophen is a very safe drug to take according to label instructions. In overdose, too much acetaminophen can damage the liver. In fact, acetaminophen overdose is an important cause of liver failure and liver transplants in the US.

The Full Story

Acetaminophen is a pain reliever and fever reducer; the most widely recognized brand name is Tylenol, but there are hundreds of products that contain acetaminophen.

Experts agree that acetaminophen is a very safe drug to take according to label instructions. In overdose, though, too much acetaminophen can damage the liver. In fact, acetaminophen overdose is an important cause of liver failure and liver transplants in the US.

There are several reasons why someone might take an overdose of acetaminophen:

  • People who take too much on purpose to hurt themselves account for some overdoses.
  • Others don't pay attention to labels. Someone with a cold or the flu, for example, might take a cold medicine, a pill for headache, and a night-time sleep aid – all containing acetaminophen.
  • Someone who took the maximum daily dose for several days, without checking with a health professional, could also take a dangerous overdose.
  • People who drink alcohol regularly could be at risk for an unintentional overdose.
  • Children are at risk when caregivers confuse the types of pediatric preparations and give too much, use household spoons instead of medicine cups or droppers, or give adult acetaminophen to children.

Some combination narcotic drugs contain acetaminophen. Examples include Percocet® and Vicodin®. People who take narcotics for a long time may need to increase their doses to get pain relief; if they are taking a combination product, they are taking increasing amounts of acetaminophen, too. When monitored by a health professional, an increase in the narcotic dose could be safe. Taking increased amounts of acetaminophen, though, may cause liver failure and death.

To get the full benefit of acetaminophen while taking it safely, follow a few precautions.

  • Read the label before taking medicine, every time.
  • Take only one medicine containing acetaminophen at a time.
  • Follow the label instructions carefully to take the correct dose.
  • Consult your health care provider if you drink alcohol regularly.

Take no more than the recommended maximum dose per day. If this doesn't control your pain, contact your health professional for stronger medicine. Don't increase the amount of acetaminophen that you take.

If someone may have taken too much acetaminophen, use the webPOISONCONTROL® online tool for guidance or call Poison Control at 1-800-222-1222 right away. Expert help is available 24 hours a day to help figure out if you need treatment. If so, poison specialists will work with the emergency room staff to get you the help that you need.

If you have a question about acetaminophen, including how to take it safely, call 1-800-222-1222, 24 hours a day.

Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Clinical Toxicologist


For More Information

Tips for taking acetaminophen safely (FDA)


References

Heard K, Bui A, Mlynarchek SL, Green JL, Bond GR, Clark RF, Kozer E, Koff RS, Dart RC. Toxicity from repeated doses of acetaminophen in children: assessment of causality and dose in reported cases. Am J Therapeutics. 2014; 21(3):174-183.

Hornsby LB, Whitley HP, Hester EK, Thompson M, Donaldson A. Survey of patient knowledge related to acetaminophen recognition, dosing, and toxicity. J Am Pharm Assoc. 2010:50;485-489. doi: 10.1331/JAPhA.2010.08175

Mindikoglu AL, Magder LS, Regev A. Outcome of liver transplantation for drug-induced acute liver failure in the Unites States: analysis of the United Network for Organ Sharing database. Liver Transpl. 2009;5:719-729.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

To get the full benefit of acetaminophen while taking it safely, follow a few precautions.

  • Read the label before taking medicine, every time.
  • Take only one medicine containing acetaminophen at a time.
  • Follow the label instructions carefully to take the correct dose.
  • Consult your health care provider if you drink alcohol regularly.

This Really Happened

A 50-year-old man with dental pain took 5 tablets of Extra Strength Tylenol® (acetaminophen, 500 mg per tablet) every hour for 9 hours for a total of 22,500 mg of acetaminophen in one evening. (The usual recommended maximum 24-hour dosage of acetaminophen is 4,000 mg.)

The patient went to the emergency room the next day complaining of nausea and shortness of breath. The emergency physician consulted Poison Control. The patient's liver enzymes were very elevated indicating a liver injury from excessive acetaminophen. His coagulation studies (the liver is an important organ for production of factors that help the blood clot) were also abnormal putting him at risk for bleeding. The emergency physician had already ordered Acetadote® (an antidote used to prevent or lessen liver damage in acetaminophen overdose). Poison Control recommended a consultation with a liver transplant center to see if the patient qualified for the transplant list.

The patient was transferred to a major university medical center for evaluation by the liver transplant team. He continued on Acetadote®. However, his liver enzymes continued to rise and his coagulation studies worsened. He also developed kidney failure as a result of acetaminophen poisoning and required hemodialysis (a procedure that filters wastes from the blood when the kidneys no longer function). He was officially placed on the liver transplant list, but less than 36 hours after he presented to the emergency room, the patient died.